Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 264, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2010, 2:36 AM CDT for Barron County, Polk County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2010, 2:36 AM CDT (07:36 UTC)
- Expired
- Sep 21, 2010, 3:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barron County, WI, Polk County, WI
The radar
The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 2:40 AM CDT | TSTM WND DMG | Balsam Lake, WI | POWER POLE AND TREE DOWN. |
| Sep 21, 2:42 AM CDT | TSTM WND DMG | Balsam Lake, WI | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 2:04 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2167 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 430 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
152
WUUS53 KMPX 210736
SVRMPX
WIC005-095-210800-
/O.NEW.KMPX.SV.W.0264.100921T0736Z-100921T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
236 AM CDT TUE SEP 21 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN NORTHWEST WISCONSIN...
NORTHWESTERN BARRON COUNTY IN NORTHWEST WISCONSIN...
* UNTIL 300 AM CDT
* AT 235 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CENTURIA...OR ABOUT 3 MILES WEST OF
BALSAM LAKE...AND MOVING NORTHEAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BALSAM LAKE...
MILLTOWN...
LUCK...
MCKINLEY...
BARRONETT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4572 9215 4565 9215 4565 9198 4558 9192
4534 9254 4549 9268 4574 9217
TIME...MOT...LOC 0736Z 238DEG 35KT 4546 9250
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:15 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 20, 11:15 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 PM CDT MON SEP 20 2010 .MESO UPDATE...ISSUED 816 PM CDT THERE REMAINS POTENTIAL...ALBEIT DECREASING...FOR A COUPLE STRONG TO SEVERE THUNDERSTORMS DURING THE REMAINDER OF TONIGHT ACROSS THE FORECAST AREA. THE PRIMARY UPPER LEVEL LOW IS SEEN ON WATER VAPOR TWISTING EAST INTO SOUTHERN MANITOBA. ANOTHER WAVE IS LIFTING NORTHEAST IN THE MOIST FLOW AHEAD OF THIS FROM CO INTO SOUTHERN SD. A STRONG MID-LEVEL COLD FRONT EXISTS BETWEEN THE TWO AND IS PUSHING EAST AND WILL REPRESENT THE MAIN REASON FOR AT LEAST SHOWERS TO DEVELOP ALONG THE LOW-LEVEL BOUNDARY DUE TO WEAKENING A STRONG CAP. THE SURFACE LOW/TRIPLE POINT IN WESTERN MN WILL CONTINUE TO TRANSLATE NORTHEAST WITH THE WARM FRONTAL BOUNDARY TO ITS EAST SLOWLY LIFTING NORTH...AND THE COLD FRONT EXTENDING SOUTH WRAPPING EASTWARD. THE LOW AND DEEP LAYER SHEAR AND HELICITY VALUES TO THE EAST OF THE BOUNDARY REMAIN VERY HIGH AS SEEN ON THE 00Z MPX RAOB. BUT THE MLCIN VALUES ALSO REMAIN QUITE HIGH...WHICH IS CURRENTLY REFRAINING THE 1000 TO 2000 J/KG OF MUCAPE. IT WOULD SEEM IT WOULD TAKE CONGEALED AND SOMEWHAT SUSTAINED AND QUICK- MOVING ACTIVITY NEAR THE FRONT TO REALLY PRESENT A TORNADO AND POSSIBLY EVEN A WIND THREAT...GIVEN THE STRENGTH OF THE INVERSION AHEAD OF THE FRONT. THE MID-LEVEL LAPSE RATES WILL CONTINUE TO STEEPEN LOOKING AT THE KABR RAOB...AND AS THE MOIST PLUME AND WAVE FROM THE SOUTHWEST INTERSECT THAT...DEVELOPING AND EXISTING STORMS WILL BE ABLE TO UTILIZE THAT ELEVATED INSTABILITY WITH POSSIBLY SOME HAIL. THE HRRR HAS GRADUALLY TRENDED DOWN WITH ITS HIGHER REFLECTIVITY...BUT STILL PROMOTES GOOD COVERAGE OF SHOWERS BY EASTERN MN INTO WESTERN WI OVERNIGHT. THE PRIMARY TIME FOR A STRONG TO SEVERE STORM REMAINS BETWEEN 10 PM AND 3 AM. && .DISCUSSION.../ISSUED 340 PM/ SHORT TERM CONCERN REMAINS CONVECTIVE POTENTIAL ACROSS THE AREA. LATEST SPC MESOSCALE ANALYSIS INDICATES RAPID DESTABILIZATION ACROSS THE REGION AS SFC WMFNT LIFTS ACROSS CENTRAL MN. MIXED LAYER CAPE RISING TO 1000 J/KG OVER SC MN WITH MAIN STRONG LOW LEVEL FLOW(ABOUT 50 KTS AT H85) INTO SW MN ATTM. MID LEVEL WARMING SIGNIFICANT HOWEVER...WITH CAP ESTABLISHED ACROSS WESTERN MN WITH H7 TEMPS OF PLUS 12C ALL THE WAY INTO THE NW CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWING MUCH OF THE TROUGH ENERGY LIFTING INTO WESTERN DAKOTAS NOW. THAT EXTENDS SOUTH INTO COLORADO/NEBRASKA REGION WITH SOME ACCAS INCREASING OVER CENTRAL SOUTH DAKOTA. SHOULD SEE CAP HOLD UNTIL AFTER 00Z OVER WESTERN MN...AS TROUGH SFC FRONT MOVES INTO THAT REGION. TREND OF THE HRRR SHOWS THIS FAIRLY WELL...DEVELOPING ABOUT THAT TIME AND MOVING INTO CENTRAL MN THROUGH 06Z. WILL CONTINUE CHANCE POPS FOR THIS ACTIVITY INCREASING TO LIKELY AFTER 06Z. THIS WILL CONTINUE TO MOVE EAST AS SFC FNT DROPS TO THE SOUTHEAST OF THE AREA THROUGH 18Z TUE. CHANCE POPS REMAIN IN ORDER FOR THE MORNING OVER THE SOUTHEAST CWA FOR THIS. SEVERE POTENTIAL THERE AS WELL INTO THE NIGHT AS ACTIVITY DEVELOPS ALONG THE FNT. SUPERCELL MERING/DEVELOPING INTO LINEAR COMPLEX POSSIBLE. MAIN THREAT WIND AND HAIL AS LAPSE RATES ARE STEEP. HOWEVER...SMALL TORNADO THREAT EARLY IN STORM INITIATION AS WEAK SFC LOW LIFTS INTO NORTHERN CWA...AND ALONG WMFNT. DRIER AIR WORKS INTO THE REGION FOR TUESDAY AFTERNOON...AND INTO WEDNESDAY...AS SFC FRONT DROPS SOUTH AND STALL OVER IOWA. NEXT WESTERN TROUGH LIFTS NORTHEAST AND DEVELOPS SIG SFC LOW OVER SOUTH DAKOTA. THIS LIFTS NORTHEAST ACROSS CENTRAL MN WED NIGHT INTO THU NIGHT. HEAVY RAINFALL REMAINS A DISTINCT POSSIBILITY AS THIS SYSTEM LIFTS OUT SIGNIFICANT CERTAINLY POSSIBLE...WITH PWATS AROUND 2 INCHES...WHICH IS SOME 250% ABOVE NORMAL. MODELS TRENDING BAND OF HEAVY RAINFALL...ALONG AND NORTH OF THE TRACK OF THE SFC LOW....WHICH TRAVEL MAINLY ACROSS CENTRAL CWA. CERTAINLY SOME 2-3 INCH TOTALS POSSIBLE AS SYSTEM LIFTS NORTHEAST. SHOULD SEE IMPROVING CONDITIONS INTO FRIDAY AS SYSTEM EXITS TO THE EAST. LONGER TERM IS A BIT MORE PROBLEMATIC AS GFS AND ECMWF ARE AT ODDS AS TO WHETHER ANOTHER TROUGH FOLLOWS THURSDAYS STORM INTO THE WEEKEND. HAVE TRENDED MORE TOWARD HPC/GFS/GFS ENSEMBLE MEAN FOR THIS PERIOD...WHICH HAS THE MAIN BELT OF THE WESTERLIES ALONG SOUTHERN CANADA...LIMITING SIGNIFICANT COOL AIR PENETRATION SOUTH INTO THE AREA. THIS LEAVES THE AREA IN RATHER HIGH HEIGHTS FOR THIS TIME OF YEARS...WITH TEMPERATURES TRENDING A BIT ABOVE NORMAL INTO NEXT MONDAY. && .AVIATION.../06Z TAF ISSUANCE/ CONVECTION BCMG MR WDSPRD LAST HR OR SO IN E SODAK INTO SW/CNTL MN AS SHRTWV LIFTING OUT OF CO ADDING SM ADDITIONAL FORCING. EXPCT THAT SHWRS AND TSTMS WL CONT TO BCM MR WDSPD ACRS ALL TAF SITES BUT AXN NEXT SVRL HRS. CDFNT NR BRD TO NR RWF MVG E FAIRLY RPDLY WITH 3MB 3HRLY PRES RISES IN ITS WAKE. AS CDFNT PASSES PSTFNTAL PCPN AT RWF/STC/MSP/RNH/EAU MAY CAUSE MFR CIGS/VSBYS OVRNITE. FNT SHUD REACH MSP BY 10Z. KMSP...CDFNT NR RWF SHUD REACH MSP ARND 10Z. MAINLY PSTFNL SHWRS/TSTMS SPRDG NE ACRS SW INTO CNTL MN. PCPN SHUD SPREAD INTO MSP AREA BY 07Z. XPCT MVFR CIGS TO DVLP IN PCPN IN WAKE OF CDFNT. IMPRVG CONDS TO VFR ARND 14Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/DWE
Hazardous weather outlook, Sep 20, 8:04 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 804 PM CDT MON SEP 20 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 804 PM CDT MON SEP 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SMALL RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA...PRIMARILY IN CENTRAL MINNESOTA AND FAR WESTERN WISCONSIN. A COLD FRONT WILL MOVE EAST ACROSS THE OUTLOOK AREA THROUGH THE NIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE FRONT AND GRADUALLY TRAVERSE EAST. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO HALF DOLLAR SIZE. THE THREAT OF A TORNADO IS RELATIVELY SMALL AND MAINLY CONFINED TO CENTRAL AND EAST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL RETURN OVER THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY NIGHT AS A STRONG AREA OF LOW PRESSURE MOVES OVER THE REGION. THE PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY RAIN. RECENT RUNOFF FROM THE PAST RAIN EVENT...HAS CAUSED SEVERAL RIVERS AND STREAMS TO REACH NEAR BANKFULL. ANY ADDITIONAL RAINFALL WILL AGGRAVATE THE FLOOD THREAT...ESPECIALLY FOR TRIBUTARIES ON AND ALONG THE MINNESOTA RIVER IN SOUTHWEST AND SOUTH CENTRAL MINNESOTA. PEOPLE WITH INTERESTS ALONG THE SWOLLEN MINNESOTA RIVER AND ITS ADJACENT TRIBUTARIES SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA...PRIMARILY IN CENTRAL AND EASTERN MINNESOTA AND FAR WESTERN WISCONSIN.
In the hours before
Special weather statement, Sep 21, 12:37 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 AM CDT TUE SEP 21 2010
MNZ067-074-075-210600-
BROWN-NICOLLET-SIBLEY-
1237 AM CDT TUE SEP 21 2010
...THUNDERSTORMS DEVELOPING OVER BROWN...NICOLLET AND SIBLEY
COUNTIES THROUGH 100 AM CDT...
AT 1235 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF NEW ULM...OR 7 MILES SOUTHWEST OF
KLOSSNER. THIS STORM WAS MOVING NORTHEAST AT 55 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
KLOSSNER.
LAFAYETTE.
NEW SWEDEN.
GAYLORD.
LAT...LON 4432 9468 4472 9412 4472 9402 4461 9388
4460 9389 4459 9390 4459 9389 4457 9390
4419 9451
TIME...MOT...LOC 0537Z 227DEG 50KT 4432 9450Local storm report, Sep 21, 1:42 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 AM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL 1 E RICHFIELD 44.88N 93.26W
09/21/2010 M1.00 INCH HENNEPIN MN ASOS
OBSERVED AT MSP INTERNATIONAL AIRPORT.
&&
MPGLocal storm report, Sep 21, 1:46 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 AM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 2 SW ST PAUL 44.93N 93.13W
09/21/2010 M1.25 INCH RAMSEY MN TRAINED SPOTTER
IN HIGHLAND PARK AREA POWER ALSO IS OUT.
&&
KMELocal storm report, Sep 21, 1:49 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 AM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 2 SW ST PAUL 44.93N 93.13W
09/21/2010 M1.50 INCH RAMSEY MN TRAINED SPOTTER
IN HIGHLAND PARK AREA. SPOTTER INDICATES A DEAD TREE IS
DOWN IN NEIGHBORHOOD.
&&
KMELocal storm report, Sep 21, 2:04 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 AM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL MAHTOMEDI 45.06N 92.96W
09/21/2010 M1.50 INCH WASHINGTON MN TRAINED SPOTTER
&&
MPGLocal storm report, Sep 21, 2:05 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 AM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM HAIL HUDSON 44.97N 92.74W
09/21/2010 M0.50 INCH ST. CROIX WI LAW ENFORCEMENT
BRANCHES DOWN AND POWER OUTAGES REPORTED.
&&
KMEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:01 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.